Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Pueblo, CO

June 15, 2005Costilla County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2005, 1:09 PM MDT for Costilla County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2005, 1:09 PM MDT (19:09 UTC)
Expired
Jun 15, 2005, 1:44 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:12 PM MDTHAIL 0.757 Se Fort Garland, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 151909
SVRPUB
COC023-152015-
/O.NEW.KPUB.SV.W.0064.050615T1909Z-050615T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
109 PM MDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO

* UNTIL 215 PM MDT.

* AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS CENTERED 8 MILES SOUTHEAST OF FORT GARLAND...OR 30 MILES
  EAST OF ALAMOSA...AND WAS MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN COSTILLA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3734 10551 3721 10536 3724 10516 3746 10518
      3755 10521 3763 10528

$$
3 follow-up statements
000 
WWUS55 KPUB 151928
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
128 PM MDT WED JUN 15 2005

COC023-152015-
/O.CON.KPUB.SV.W.0064.000000T0000Z-050615T2015Z/
COSTILLA CO-
128 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN COSTILLA
COUNTY UNTIL 215 PM MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED OVER NORTHEASTERN COSTILLA COUNTY...OR ABOUT
26 MILES SOUTHWEST OF WALSENBURG...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN COSTILLA COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3744 10542 3728 10532 3724 10516 3747 10517
      3755 10520 3763 10528

$$
000 
WWUS55 KPUB 151936
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT WED JUN 15 2005

COC023-152015-
/O.CON.KPUB.SV.W.0064.000000T0000Z-050615T2015Z/
COSTILLA CO-
135 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN COSTILLA
COUNTY UNTIL 215 PM MDT...

AT 133 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
CENTERED OVER NORTHEASTERN COSTILLA COUNTY...OR ABOUT 25 MILES
SOUTHWEST OF WALSENBURG...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN COSTILLA COUNTY.

PENNY SIZE HAIL HAS BEEN REPORTED 7 MILES SOUTHEAST OF FORT GARLAND 
FROM 110 PM TO 125 PM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3744 10542 3728 10532 3724 10516 3747 10517
      3755 10520 3763 10528

$$
000 
WWUS55 KPUB 151944
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT WED JUN 15 2005

COC023-151954-
/O.CAN.KPUB.SV.W.0064.000000T0000Z-050615T2015Z/
COSTILLA CO-
144 PM MDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COSTILLA COUNTY
HAS BEEN CANCELED...

AT 142 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY IN THIS AREA.

LAT...LON 3744 10542 3728 10532 3724 10516 3747 10517
      3755 10520 3763 10528

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:19 AM MDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 4:19 AM MDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
419 AM MDT WED JUN 15 2005

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS INCLUDE TEMPERATURES AND POPS ALONG WITH THE
POSSIBILITY OF SEVERE WEATHER ACROSS THE PLAINS.

CURRENTLY...WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER UTAH WITH
CLOUDS AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
THIS WILL BE THE TRIGGER FOR THUNDERSTORMS TODAY ACROSS THE
CWFA.

TODAY...SHORT WAVE TOPS RIDGE AND WILL MOVE ACROSS THE EAST IN THE
AFTERNOON.  IT WILL PROVIDE LIFT...ALONG WITH MID AND UPPER LEVEL
MOISTURE.  STEEP LAPSE RATES OF GREATER THAN 9C/KM AND SUFFICIENT
MOISTURE YIELDS PRECIPITATION CHANCES OVER THE ENTIRE AREA. ISOLATED
THUNDER OVER THE WESTERN HALF OF THE AREA THIS MORNING AS WAVE
IS VIGOROUS ENOUGH TO SPARK LIGHTNING IN ARCHULETA AND HINSDALE
COUNTIES JUST TO OUR WEST.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF THE AREA THROUGH THE
DAY. WITH INCREASING SOUTHWEST FLOW...LEE TROUGH/DRY LINE PUSHES
ACROSS THE FAR EASTERN PLAINS IN THE AFTERNOON...WITH SOUNDINGS
INDICATING CAPES BETWEEN 1500-2500 J/KG FAR EASTERN PLAINS. DRY LINE
AND SYNOPTIC LIFT...INSTABILITY AND MARGINAL BULK SHEARS BETWEEN 25
AND 30 KTS...SO COULD SEE A FEW STRONG TO SEVERE STORMS POP IN THE
AFTERNOON IN THE EAST...WITH MAIN THREATS BEING LARGE HAIL WITH FAST
UPDRAFTS...AND STRONG WINDS...WITH DCAPES OVER 2K J/KG IN FAR EAST.

TONIGHT...WAVE PASSES ON TO THE EAST AND ATMOSPHERE STABILIZES IN
THE EARLY EVENING...EVEN OUT EAST.  SLIGHT CHANCE TO CHANCE POPS
KEPT THROUGH MIDNIGHT...THEN SKIES WILL BECOME MOSTLY CLEAR -TLM-

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

THE UPR RIDGE WL STILL BE OVR THE AREA ON THU BUT ANOTHER WEAK
SHRTWV IS EXPECTED TO MOVE OVR THE AREA AND COULD CAUSE A FEW
SHOWERS AND TSTMS OVR THE ERN MTS AND PLAINS DURING THE AFTERNOON
AND EVENING HOURS.  ON THE FAR E PLAINS DEW POINTS ARE EXPECTED TO BE
IN THE 50S...AND AFTERNOON CAPE VALUES ARE FORECAST TO RANGE FROM
AROUND 600 J/KG OVR EL PASO COUNTY...TO AROUND 2600 J/KG OVR PROWERS
AND BACA COUNTIES. SO WE COULD SEE A COUPLE SEVERE STORMS MAINLY OVR
THE FAR SERN PLAINS.

ON FRI THE UPR RIDGE AXIS WL HAVE SHIFTED E OF THE AREA AS AN UPR
TROF MOVES ONTO THE W COAST. WE COULD SEE SOME ISOLD SHOWERS/TSTMS
DEVELOP OVR SOME OF THE ERN AREAS IN THE AFTERNOON...BUT THE MODELS
REALLY ARE NOT INDICATING MUCH.  MSTR APPEARS TO BE LACKING AND IT
DOES NOT LOOK LIKE THERE ARE ANY UPR LVL DISTURBANCES TO HELP GET
THINGS GOING. THE GFS INDICATES SOME SLIGHTLY COOLER AIR MOVING INTO
THE FAR ERN PLAINS...WHILE THE NAM KEEPS THINGS AS WARM AS ON THU.
WL STICK CLOSER TO THE NAM FOR NOW.

SAT THE UPR HIGH WL BE CENTERED OVR NRN MEXICO AND THEN IT SHIFTS
NORTHWARD INTO WRN TX FOR SUN AND DRIFTS A LITTLE WESTWARD FOR MON
AND TUE.  IN GENERAL THE WEA SHOULD REMAIN DRY...BUT THERE IS ALWAYS
THE POSSIBILITY OF A FEW DIURNAL SHOWERS/TSTMS DEVELOPING.

TEMPS THU THE PERIOD WL REMAIN ABOVE NORMAL.  THE WARM TEMPS AND
GENERALLY DRY WEA WL ALLOW FUELS TO DRY THRU THE PERIOD WHICH WL BE
A FIRE WEA CONCERN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 15, 11:33 AM MDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1133 AM MDT WED JUN 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1133 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE HIGHER TERRAIN THIS AFTERNOON...SPREADING ACROSS THE I-25
CORRIDOR AND ACROSS THE FAR EASTERN PLAINS THROUGH THE EARLY EVENING.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE EASTERN
PLAINS...WITH THE GREATEST THREAT BEING IN CROWLEY...OTERO...EASTERN
LAS ANIMAS...KIOWA...BENT...PROWERS...AND BACA COUNTIES.

THE MAIN THREATS FROM ALL STORMS WILL BE CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL LESS THAN 1/2 INCH IN
DIAMETER. LARGE HAIL TO AROUND 1 INCH IN DIAMETER WILL BE POSSIBLE
WITH THE STRONGEST STORMS ACROSS THE FAR EASTERN PLAINS LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF THE SOUTHEAST MOUNTAINS AND PLAINS THURSDAY AND FRIDAY.
THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45
MPH...AND HAIL UNDER 1/2 INCH IN DIAMETER. HOWEVER ON THURSDAY...
THERE WILL BE THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS OVER
THE FAR SOUTHEAST PLAINS...INCLUDING KIOWA...PROWERS AND BACA
COUNTIES...WHICH COULD PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE EASTERN PLAINS FROM AROUND NOON
TO 6 PM TODAY.

In the hours before

Local storm report, Jun 15, 12:40 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1240 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             11 S TRINIDAD           37.01N 104.51W
06/15/2005  1.00 INCH        LAS ANIMAS         CO   TRAINED SPOTTER

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:32 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
Jun 15, 1:04 PM MDTSevere Thunderstorm WarningPUBTeller28 min
Jun 15, 1:47 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jun 15, 1:48 PM MDTSevere Thunderstorm WarningPUBOtero87 min
Jun 15, 2:22 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas53 min
Jun 15, 2:27 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jun 15, 2:46 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 15, 3:11 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero52 min
Jun 15, 3:57 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jun 15, 4:22 PM MDTSevere Thunderstorm WarningPUBBaca43 min
Jun 15, 5:00 PM MDTSevere Thunderstorm WarningPUBKiowa23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.